Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 248, NWS Topeka, KS

September 23, 2008Clay County, Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 23, 2008, 3:45 PM CDT for Clay County, Cloud County, Ottawa County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2008, 3:45 PM CDT (20:45 UTC)
Expired
Sep 23, 2008, 4:03 PM CDT
In force
18 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Clay County, KS, Cloud County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:00 PM CDT, 45 minutes earlier.

Area forecast discussion, Sep 23, 3:00 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT TUE SEP 23 2008

.DISCUSSION...
LARGE SCALE UPPER WAVE MOVING EAST INTO THE NORTHERN PLAINS THIS
AFTERNOON...WITH RESPECTABLE SHORTER WAVELENGTH FEATURE MOVING INTO
KANSAS. FAIRLY RESPECTABLE LOW LEVEL MOISTURE HAS TAKEN RESIDENCE IN
CENTRAL AND EASTERN KANSAS...WITH MID 60S DEWPOINTS COMMONPLACE.
RECENT OBJECTIVE ANALYSIS INDICATES NEARLY 2000 J/KG CAPE..THOUGH
NEARLY UNIDIRECTIONAL AND MODERATE WINDS WERE LIMITING SHEAR.

APPEARS SURFACE COLD FRONT WILL STRUGGLE TO MAKE IT INTO THE CWA.
INSTABILITY WILL TAPER OFF THIS EVENING...AND VERY WEAK LOW LEVEL
WINDS SHOULD LIMIT PERSISTENT AND WIDESPREAD PRECIPITATION COVERAGE.
MAY SEE SOME LOCALIZED HEAVIER AMOUNTS INTO THE EVENING AS STORM
MOTIONS VEER. SOME DECENT MOISTURE CONVERGENCE IN THE 700-850 LAYER
WILL PERSIST THROUGH THE NIGHT AND INTO WEDNESDAY...SO SOME THREAT
OF CONVECTION WILL CONTINUE. INSTABILITY WILL AGAIN BECOME WEAK TO
MODERATE IF DECENT INSOLATION CAN DEVELOP. THE ONLY SIGNIFICANT
CHANGES TO THE FORECAST WERE TO INCREASE PRECIPITATION CHANCES THIS
EVENING AND ADD SOME TO THE WESTERN AREAS WEDNESDAY WHERE
CONVERGENCE IS STILL RESPECTABLE.

65

CONTINUED WITH A SLIGHT CHANCE OF THUNDERSTORMS ACROSS FAR NORTH
CENTRAL KANSAS WEDNESDAY EVENING AS MODELS CONTINUE TO SHOW
CONVECTION DEVELOPING ON THE BACK SIDE OF THE SFC RIDGE. THE GFS
LOOKS LIKE IT DEVELOPS SOME FEEDBACK ISSUES...BUT FOR THE MOST PART
THINK MOST IF NOT ALL OF THE CONVECTION WILL REMAIN NORTH OF THE
STATE LINE. BOTH THE GFS AND NAM INDICATE THE BETTER THETA-E
ADVECTION AND ISENTROPIC LIFT ACROSS SOUTHERN NEB...WITH THE SFC
RIDGE AND DOWN GLIDE OVER MUCH OF THE FORECAST AREA.

THURSDAY AND FRIDAY CONTINUE TO LOOK DRY WITH RIDGING AND DRY AIR IN
PLACE. OTHER THAN SOME MINOR TWEAKS...FORECAST IS PRETTY SIMILAR TO
PREVIOUS VERSION WITH HIGHS IN THE MID 80S AND LOWS IN THE LOWER
60S.

MEDIUM RANGE MODELS HAVE TRENDED TOWARDS DEVELOPING A LONGWAVE
TROUGH OVER THE UPPER MIDWEST AND NORTHEAST. IN RESPONSE TO
THIS...WEAK COLD FRONTS ARE PROGGED TO MOVE INTO THE AREA SATURDAY
AND AGAIN MONDAY. THIS FIRST FRONT APPEARS TO HAVE LIMITED MOISTURE
AHEAD OF IT SO THE FORECAST REMAINS DRY FOR SATURDAY. MAIN EFFECT
SHOULD BE TO TREND TEMPS DOWN. IF THERE IS A LITTLE MORE CLOUD COVER
AND SUSTAINED NORTHERLY WINDS...CURRENT HIGHS COULD BE SLIGHTLY TO
WARM. FOR THE SECOND FRONTAL BOUNDARY...THE ECMWF AND GFS BRING A
CLIPPER SHORTWAVE ACROSS THE NORTHERN PLAINS AND UPPER MS RIVER
VALLEY WHICH COULD PROVIDE BETTER DYNAMICS WITH THE FRONT. HOWEVER
THERE DOES NOT APPEAR TO BE A STRONG INFLUX OF MOISTURE AHEAD OF
THIS FRONT. BECAUSE OF THIS HAVE INTRODUCED SLIGHT CHANCE POPS FOR
SUNDAY NIGHT THROUGH MONDAY NIGHT. FORECAST SOUNDINGS SHOW
INSTABILITY TO BE LIMITED AT THIS TIME...SO HAVE NOT INCLUDED
THUNDER IN THE GRIDS. A COOLING TREND SEEMS LIKELY WITH TEMPS CLOSER
TO SEASONAL NORMS FOR TUESDAY AS MODIFIED CANADIAN AIR FILTERS
SOUTH.

WOLTERS

&&

.AVIATION...
VFR CONDITIONS EXPECTED FOR THE MOST PART THROUGH THE PERIOD. BREEZY
SOUTHERLY WINDS THIS AFTERNOON AHEAD OF A WEAK COLD FRONT AND LINE
OF TSRA THAT WILL SLOWLY PUSH EASTWARD THIS AFTERNOON AND THROUGH
THE NIGHT. FORCING ALOFT IS RELATIVELY WEAK...AND LOW LEVEL JET
DISPLACED MAINLY WEST...SO AM NOT TOTALLY CONFIDENT IN THE EXTENT OF
PRECIP...OR WITH TIMING AS TO WHEN IT MAY BEGIN TO AFFECT LOCAL
TERMINALS LATER TODAY. MAINTAINED CB GROUP FOR MAINLY THE LATER
EVENING HOURS. MODEST INSTABILITY WILL KEEP THE CHANCE FOR THUNDER
ALIVE DURING THIS TIME FRAME...AND ADDED VCTS AT MHK FOR A FEW HRS
AFTER 01Z. MAY SEE A BRIEF MVFR CIG/VIS WITH ANY PRECIP AREAS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 23, 2:30 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
230 PM CDT TUE SEP 23 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-241930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
230 PM CDT TUE SEP 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT NORTH CENTRAL AND PORTIONS OF
NORTHEAST KANSAS THIS AFTERNOON...GENERALLY NORTHWEST OF ALINE
FROM COUNCIL GROVE TO VALLEY FALLS. A FEW OF THESE STORMS MAY BE
SEVERE...WITH HAIL AROUND THE SIZE OF QUARTERS AND WIND GUSTS
AROUND 60 MPH BEING THE PRIMARY HAZARDS. THUNDERSTORM CHANCES WILL
SPREAD ACROSS THE REMAINDER OF THE AREA AS THE NIGHT PROGRESSES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR MAINLY NORTHEAST AND
EAST CENTRAL KANSAS WEDNESDAY...AND IN PORTIONS OF NORTH CENTRAL
KANSAS WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Sep 23, 2:36 PM CDT, 1 hour 9 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
236 PM CDT TUE SEP 23 2008

KSZ020-034-232015-
CLOUD-OTTAWA-
236 PM CDT TUE SEP 23 2008

THROUGH 315 PM CDT...STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 29
MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY
SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE ADA...GLASCO AND DELPHOS.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, Sep 23, 3:16 PM CDT, 29 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT TUE SEP 23 2008

KSZ020-232045-
CLOUD-
316 PM CDT TUE SEP 23 2008

THROUGH 345 PM CDT...STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 23
MPH ACROSS PORTIONS OF CLOUD COUNTY IN NORTH CENTRAL KANSAS.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE
CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
CONCORDIA...AURORA...MILTONVALE...AND CLYDE.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

LUNDE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 5:08 PM CDTSevere Thunderstorm WarningTOPCloud21 min
Sep 23, 5:18 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.